Texas, 2024

Damaging Winds in Texas, February 2 to 3, 2024

February 2 to 3, 2024 · NWS HGX · 3 events in 2 counties and zones

Late night through early morning severe thunderstorms produced strong winds gusts that caused some damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Late night through early morning severe thunderstorms produced strong winds gusts that caused some damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Feb 2, 11:36 PM CST, 4 minutes earlier.

Area forecast discussion, Feb 2, 11:36 PM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1136 PM CST Fri Feb 2 2024

...New AVIATION...

.UPDATE...
Issued at 828 PM CST Fri Feb 2 2024

Light to moderate showers moving through Piney Woods and into the
Shreveport CWA this evening. Should experience quiet weather over
the next couple of hours, with the exception of the Barrier
Islands where an area of stronger moisture convergence will
continue to sustain showers.

Forecast is still on track for two round of storms after midnight
into just after sunrise Saturday morning as a cold front makes
its way towards SE Texas. At present, this is making for some
messy weather across the I-35 Corridor near Austin and down into
South Texas where a dryline that has developed has led to several
severe thunderstorm warnings being issued. While typically
destabilization occurs with the loss of daytime heating, still
observing dew point values in the mid 60s along and south of I-10
corridor (With temperatures also in the 60s in this area, this
indicates plenty of warm moist air available). SPC mesoanalysis
shows pockets of 250-300 m^2/s^2 values for 0-1km SRH (indicative
of some spin in the lower levels), and Effective Bulk Shear values
around 50-60kts (values of 25-40 knots or greater typically
associated with higher supercell potential).

Limiting factor is CAPE as values remain below 1000 J/kg as
indicated by SPC mesoanalysis. Surface level dynamics ahead of the
front do not look all that impressive, so forcing would be mainly
associated with the cold front itself. Upon looking at forecast
Theta-e values, the Theta-e gradient looks to remain strong
as it progresses through South Texas and just east of the I-35
corridor; however, as it approaches SE Texas, the gradient fizzles
out for the most part, with the exception of locations south of
I-10 and west of I-45. This would be the area to keep an eye on as
storms move in overnight. We still remain in a Marginal Risk
(level 1 of 5) for severe weather. HRRR shows the potential for
some bowing to occur along the squall line, so will need to
monitor for the potential for strong to severe winds to mix down
behind these bowing segments. While not as likely, may need to
monitor for the potential for brief spin ups (if storms remain
elevated, this shouldn't be an issue).

These storms are moving more quickly than anticipated. (good news
for flood potential!) Since the ground is still pretty saturated
in some areas and there are still river flood warnings ongoing
(looking at you Trinity River...), pockets of more moderate to
heavy rainfall could create minor flooding in low-lying areas or
on streets.

Bulk of activity should be out of the area by the early afternoon
hours.

&&

.SHORT TERM...
(This evening through Saturday Night)
Issued at 246 PM CST Fri Feb 2 2024

Moist southeasterly flow in conjunction with increasing lift aloft
(thanks to a deep mid/upper trough) have resulted in the
development of showers over our westernmost counties. As large
scale lift continues to increase, the coverage of showers and
eventually a few thunderstorms, will also increase from west to
east this evening into tonight. At the low levels, a cold front
will approach from the west. A weak area of low pressure is
expected to form along the front, developing a corresponding warm
front to its east. This warm front is expected to lift northward
towards the CWA late tonight into tomorrow morning. How far north
this front lifts will dictate the risk of isolated severe
thunderstorms capable of damaging wind gusts and hail. Current
guidance suggest it will push far enough north to supply
sufficient LL instability across our SW / Matagorda area counties
to allow for the development of isolated severe thunderstorms. But
most guidance struggles to bring the boundary any farther north
than that. ML lapse rates and shear will be favorable area wide,
but the LL instability will be lacking. Rain and thunderstorm
activity is likely to peak after midnight tonight through the
predawn hours on Saturday before pushing offshore and to the east
by mid/late Saturday morning.

There is a good news and bad news regarding the rain. The good
news is that these showers and thunderstorms are expected to move
relatively fast. This is expected to keep widespread rainfall
totals in the 1.0-2.0 inch range with locally heavier amounts.
The bad news is that our soils are still recovering from recent
heavy rainfall. Therefore, it will not take much heavy rain to
result in minor stream/river flooding. There could also be
localized urban flooding in locations of poor drainage. Most of
our region is under a Marginal Risk (Level 1 of 4) of excessive
rainfall.

Those of you hoping for a quick clearing behind the front may
initially be disappointed since low clouds and perhaps patchy fog
could linger in the front's wake. However, dry westerly winds will
eventually push the low-cloud crud out of the region. The
sunshine is expected to make its weekend debut by Saturday
afternoon with highs averaging around 70F (dependent on timing of
clearing) and overnight lows in the mid 40s to low 50s.

Self

&&

.LONG TERM...
(Sunday through next Thursday)
Issued at 246 PM CST Fri Feb 2 2024

The surface low pressure that brought in the cold front on Saturday
continues to gradually drift southeastward towards the Upper TX
coastline. As it slides to our east on Sunday morning, the tight
pressure gradient leads to a period of fairly gusty westerly to
northwesterly winds. Sustained winds are expected to be in the 15-20
mph range with gusts up to 30 mph at times, especially west of I-45
through the afternoon hours. It also helps to have a 40-50 knot LLJ
overhead to allow some of those stronger gusts to mix down to the
surface. Also on Sunday afternoon, some moisture may wrap around the
surface low and bring a small chance of showers over the Piney
Woods...but that window for rain is fairly small. The more
noticeable "impact" will be increasing clouds from north to south
Sunday afternoon. Beyond that, Sunday is fairly seasonal with highs
in the mid to upper 60s and lows in the upper 40s to low 50s.

Once the upper level trough that brought us the cold front/surface
low over the weekend pushes eastward, we move into a pattern
featuring ridging aloft. Monday will be a bit on the cool side as
cooler 850mb temperatures slide in (2-5°C), so expect high
temperatures to remain in the low 60s. After that, we see a steady
climb in temperatures through the end of the work week with high
temperatures solidly in the 70s by Thursday. That's when our
attention turns to the next approaching upper level trough. This
trough drifts across the western CONUS and generates surface low
pressure that moves eastward through the Central Plains. Since the
upper level trough stays fairly far to the north, there won't be
that much of a big cold air push this far south. On top of that, a
fairly robust jet streak lines up stretching from northern Mexico
towards the ARKLATEX. If you can visualize that on the map, then
you'll see that positioning places us in the right exit region of
the jet streak...or an area of upper level convergence. So, even
though moisture is building up in the warm sector early Thursday,
the upper level dynamics aren't that favorable for rain.

Things look a bit more favorable for rain beginning Thursday night
as a cold front approaches and the jet streak continues tracking
northeastward. It also doesn't appear that this front will push
cleanly through...remember that the associated trough remains well
to our north so we're catching the tail-end of the front. The front
looks to do a mixture of washing out and stalling as it attempts to
push through, so I've left rain chances in the grids going into the
weekend. So, for those with outdoor festivities, this weekend is the
more sure bet for drier conditions (not counting Saturday morning)
compared to next weekend.

Batiste

&&

.AVIATION...
(06Z TAF Issuance)
Issued at 1130 PM CST Fri Feb 2 2024

Showers and thunderstorm will continue across SE TX through the
overnight hours into Saturday morning. Current radar shows a
bowing feature due west of SGR/HOU terminals. If this feature
holds together, could see strong to severe winds (around 50 knots)
in the next hour or two. Additionally, some storms could produce
heavy downpours. Currently VFR/MVFR CIGs area wide, with primarily
MVFR expected overnight. Some locations could get down to IFR
CIGs and VSBYs at times. Expect VFR conditions to return by around
18-21Z Saturday.

&&

.MARINE...
Issued at 246 PM CST Fri Feb 2 2024

Expect southeasterly winds to gradually increase throughout the day
with wind speeds in the Gulf waters reaching criteria for caution
flags going into the late afternoon hours. Going into the
evening/overnight hours, showers and storms ahead of and along the
boundary of a cold front will move push through bringing locally
heavy rainfall and gusty winds. Winds briefly reach criteria for a
Small Craft Advisory overnight in the offshore Gulf waters.
Conditions clear out going into Saturday afternoon with wind speeds
trending down and becoming westerly behind the front. Winds increase
once again Sunday and becomes northwesterly as the pressure gradient
tightens. Small Craft Advisories will be needed Sunday morning
through Monday due to the elevated winds and subsequently higher
seas. This period of elevated winds may lead to abnormally low water
levels during times of low tide on late Sunday night/early Monday
morning in the bays, so a Low Water Advisory may be needed. Winds
and seas subside after Monday and remain offshore through Tuesday
afternoon when onshore flow returns.

&&

.CLIMATE...
Issued at 318 AM CST Fri Feb 2 2024

Rainfall records for tomorrow (Saturday Feb. 3) are...

College Station... 4.11 inches set in 2012
Houston........... 1.82 inches set in 1992
Houston Hobby..... 2.40 inches set in 1992
Galveston......... 3.55 inches set in 1992
Palacios.......... 2.59 inches set in 1992

42

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)	  57  69  47  66 / 100  60   0  10
Houston (IAH)			  60  71  49  68 / 100 100   0  10
Galveston (GLS)			  57  65  52  64 / 100  90   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Should Exercise Caution until 6 AM CST Saturday for
     GMZ330-335-350-355.

     Small Craft Should Exercise Caution until midnight CST tonight
     for GMZ370-375.

     Small Craft Advisory until 6 AM CST Saturday for GMZ370-375.

&&

SHORT TERM...Self
LONG TERM....Batiste
AVIATION...Adams
MARINE...Batiste

In the hours before

Special weather statement, Feb 2, 11:13 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1113 PM CST Fri Feb 2 2024

TXZ210>212-226-227-235-030615-
Waller TX-Wharton TX-Colorado TX-Fort Bend TX-Austin TX-
Inland Jackson TX-
1113 PM CST Fri Feb 2 2024

...STRONG THUNDERSTORMS WILL IMPACT COLORADO...WHARTON...NORTHERN
JACKSON...SOUTHEASTERN AUSTIN...WESTERN FORT BEND...NORTHWESTERN
MATAGORDA AND SOUTH CENTRAL WALLER COUNTIES THROUGH 1215 AM CST...

At 1112 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Schulenburg to near Hallettsville to
Ezzell to near Fordtran to near Thomaston. Movement was east at 50
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
El Campo, Wharton, Sealy, Edna, Columbus, Eagle Lake, East Bernard,
Weimar, Ganado, Wallis, Simonton, San Felipe, Beasley, Kendleton,
Orchard, Pierce, Boling-Iago, Cordele, Egypt, and Louise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2933 9656 2957 9678 2958 9684 2961 9684
      2963 9687 2976 9675 2981 9600 2943 9590
      2926 9594 2908 9609 2898 9627 2899 9682
      2903 9684 2906 9694
TIME...MOT...LOC 0512Z 269DEG 44KT 2967 9695 2943 9689 2927 9692 2915
9700 2900 9710

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

47

The radar

The Ft Hood radar (KGRK), 139 km away, was scanning. The volume nearest the first event began at 05:38 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Austin

When
February 2, 11:40 PM CST
Where
Austin County, 14.03 mi SSW of New Ulm
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
29.704, -96.543

Thunderstorm winds downed trees and power lines in and around the Columbus area.

Thunderstorm Wind, Austin

When
February 3, 12:20 AM CST
Where
Austin County, 2.77 mi ESE of Frydek
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
29.730, -96.060

Thunderstorm wind gust occurred on Meteor Drive.

Thunderstorm Wind, Harris

When
February 3, 2:08 AM CST
Where
Harris County, 0.99 mi NNW of Baytown
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
29.733, -95.056

Thunderstorm wind gust occurred along the Houston Ship Channel.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1150599, 1150600, 1150598.